Utah, 2019Heavy Snow and Winter Weather in Utah, February 13 to 15, 2019
February 13 to 15, 2019 · NWS GJT · 4 events in 4 counties and zones
Two very moist and moderately warm Pacific storms pushed across eastern Utah. The second storm had abnormally high moisture content as it was accompanied by an atmospheric river.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two very moist and moderately warm Pacific storms pushed across eastern Utah. The second storm had abnormally high moisture content as it was accompanied by an atmospheric river. Favorable southwesterly flow allowed the southern mountains to receive significant snow by the end of the event. The excessive amount of moisture paired with the mild origins of the system resulted in low snow ratios which produced wet, heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 3:49 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Feb 13, 3:49 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
349 AM MST Wed Feb 13 2019
.SHORT TERM...(Today through Thursday)
Issued at 348 AM MST Wed Feb 13 2019
Transition day today as we await the arrival of two, very moist
and moderately warm Pacific systems with one chunk of atmospheric
river action (associated with the second wave) later Thursday and
Thursday night. For today, the latest HiRes runs supporting the
overcast day with cloud cover gradually lowering as moisture
deepens. Expect showers to finally materialize by mid-afternoon
across eastern Utah with activity spreading quickly east across
western Colorado this evening. Bufkit soundings and model time
sections all showing rapid saturation down to the surface arriving
near or shortly after 00Z (5 pm MST) this afternoon. Big question
is how warm will be valleys get today and how high will the dew
points climb before the precipitation gets rolling. At this point,
snow levels look to hover around 6k tonight with levels actually
climbing to near 8k by Thursday afternoon and evening as we
continue to warm. Deep moisture associated with the second
incoming atmospheric river event will drive surface dew points up
even higher, which supports the rising snow levels. So what we
have here is a messy and very complex forecast with two waves of
action promising to bring more snow to the high country and a
wintry mix of rain and snow to the valleys.
First wave arrives tonight with biggest impact expected across our
northern and central mountains. Strong 150 kt jet will be arriving
this evening and be in prime position tonight to enhance lift and
provide good orographic forcing into the Park and Gore ranges.
Gusty winds up to 40-50 mph anticipated for exposed passes and
ridgetops, so blowing snow will become an issue. Strong forcing
and deep moisture will drive heavy snowfall into this area for
several hours tonight, with a let-up anticipated on Thursday.
Then the second wave arrives from the southwest Thursday evening,
promising another round of wetter snowfall.
As we work south, timing aspects are similar, but impacts will
vary. This is one of those rare situations where our central
mountain zone that encompasses Vail and Aspen will be somewhat
shadowed in both waves. This drives potential snowfall
accumulations down, but blowing snow will still be a concern. Add
in the warming aloft and potential southwest flow resulting in
downsloping motions near Aspen Thursday afternoon and evening, and
the lower amounts look reasonable. Still expect snow, but the
bigger winners will be west and south of this locale. So that
means the Grand Mesa and much of Colorado zone 12 (Crested Butte)
will receive heavier snowfall, which are favored in W to SW flow.
So expect a decent shot of snow tonight with widespread blowing
snow, then a break in the action Thursday morning, before things
ramp back up Thursday evening.
One more drop south into our southern mountains will bring more of
the same story. Snowfall amounts in the latest runs have backed
off slightly, but still a solid showing, especially for elevations
above 8k. The southern valleys will need to be monitored closely
as temps will play a critical role in the rain/snow battle. Latest
guidance lower 40s as the deep atmospheric moisture arrives
Thursday afternoon. If sfc dew points climb into the mid 30s or
better, we will be looking at primarily a rain event. However,
soundings are coming in a bit cooler Thursday evening. If snow
does materialize, we are looking at a slush event with QPF values
approaching an inch by the time this system exits.
Eastern Utah will see a little quicker start to everything and a
faster shutdown Thursday night. Snowfall amounts for the eastern
Utah mountains supporting solid advisory levels with the heaviest
snows expected across the La Sal Mountains near Moab.
High valleys (above 6k) will see a wet, slushy snow, mixing or
turning to rain Thursday afternoon. with mainly a rain event
expected for the lower valleys. Dense cloud cover will keep temps
in check today, so modified them down a degree or two, which the
latest MOS numbers are catching on to with mild conditions
tonight, and another cool and damp day on Thursday.
Have upgraded all of our watches to either Winter Storm Warnings
or Advisories depending on expected snowfall amounts and wind
impacts. See our website at weather.gov/gjt for the latest
information.
.LONG TERM...(Thursday night through Tuesday)
Issued at 348 AM MST Wed Feb 13 2019
A very moist and warm storm system will move through the area
Thursday evening through Friday morning as the Pacific atmospheric
river connection links up. Strong southwest flow will provide strong
uplift with H7 winds in the 30 to 50 kt range. Our CWA will also be
in the left exit region of a strong upper level jet with max speeds
up to 180 kts that will lay west to east across our southern CWA
border. Specific humidity values will be around 5 g/kg or higher so
plenty of moisture to work with. Snow levels to start will be
between 7000 ft (north) and 9000 ft (south) as H7 temps are in the
range of -3C to +1C. Expect rain or a mixture of rain and snow at
the lower elevations with heavy wet snow above this rain/snow line.
This will be the tricky bit to forecast as snow levels will remain
fairly high throughout this event. By Friday morning, H7 temps lower
to the -7C (north) to -4C (south) range bringing snow levels down to
between 5000 ft (north) and 7000 ft (south). Could see snow amounts
approach a foot or more in the mountains, particularly favored
southwest facing slopes.
A brief break will occur during the day on Friday before yet another
trough drops in from the northwest Friday night into Saturday
afternoon, with much colder air and a bit less moisture to work
with. However, given the cold air, the amount of moisture will be
sufficient enough to produce some decent snow accumulations over the
mountains, with snow levels lowering to valley floors as H7 temps
drop into the -10C to -15C range. Another break occurs Saturday
evening into Sunday with southwest flow increasing ahead of yet
another storm system that will dig into the Great Basin and dive
south of the Four Corners Monday into Tuesday, with even colder air
of -12C to -17C. Needless to say, a very active pattern is in store
with more snow expected to the mountains. Warm conditions late this
week lead to much colder conditions for the weekend into next week,
with the valleys getting in on the snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 348 AM MST Wed Feb 13 2019
VFR conditions will prevail at all TAF sites with broken to
overcast mid and high level CIGS through this morning. CIGS will
begin to lower after 19Z and approach ILS breakpoints by mid-
afternoon. Showers look to hold off until 23Z with better chances
of lower CIGS/VSBY in showers after 02Z this evening. Expect
frequent mountain obscuration tonight in low clouds and snow
showers. Gusty ridgetop winds to 35 kts are also expected.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to noon MST
Friday for COZ010-018-019.
Winter Storm Warning from 5 PM this afternoon to noon MST Friday
for COZ004-009-012-013.
Winter Weather Advisory from 5 PM this afternoon to 9 AM MST
Friday for COZ003-017.
UT...Winter Weather Advisory from 5 PM this afternoon to midnight MST
Thursday night for UTZ023-025-028.
&&
SHORT TERM...JDC
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Feb 13, 4:20 AM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
420 AM MST Wed Feb 13 2019
COZ001>014-017>023-UTZ022>025-027>029-141300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
420 AM MST Wed Feb 13 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A Pacific storm system will bring widespread rain and snow to
eastern Utah and western Colorado tonight. Heavy snowfall is
expected across the mountains with snowfall accumulations from 2
to 6 inches expected by early Thursday morning. The valleys will
see a wintry mix with an inch or two of wet snow possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A very wet Pacific storm will bring more rain and snow Thursday
afternoon through early Friday with heavy snow expected across the
mountains.
Unsettled weather will remain in the region through early next
week with temperatures dropping below normal over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Eastern Uinta Mountains
- When
- February 13, 7:00 AM MST to February 15, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
Winter Weather, Tavaputs Plateau
- When
- February 13, 11:00 AM MST to February 15, 2:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 9 inches fell at the East Willow Creek SNOTEL site. Winds gusted from 45 to 55 MPH.
Heavy Snow, La Sal & Abajo Mountains
- When
- February 13, 4:00 PM MST to February 15, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 12 to 18 inches of snow fell across the area.
Winter Weather, Eastern Uinta Basin
- When
- February 14, 3:00 AM MST to February 15, 4:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, February 13 to 14, 20194 injured · $107 million · 53 kt wind · 18 events
- Winter Storm and Heavy Snow in Utah, February 13 to 15, 201977 kt wind · 23 events
- Tornado and Debris Flow in California, February 13 to 17, 2019EF0 · 23 events
- High Wind in Colorado, February 13, 201981 kt wind · 18 events
- Winter Storm and Heavy Snow in Colorado, February 13 to 15, 201914 events
- High Wind in Wyoming, February 13 to 14, 201975 kt wind · 13 events
- Flash Flooding and Heavy Rain in Hawaii, February 13 to 15, 201913 events
- High Wind and Winter Weather in Colorado, February 13 to 14, 201976 kt wind · 6 events
- Winter Storm and Winter Weather in Massachusetts, February 13, 20195 events
- High Wind in New Mexico, February 13 to 14, 201973 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 13, 20192 events
- High Wind in California, February 13, 201958 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798342, 798343, 798344, 798354.